Maine, 2014

Lightning Strike in Maine, July 28, 2014

July 28, 2014 · NWS GYX · 1 event in 1 county or zone

Lightning struck a 16-year-old boy in Naples.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a 16-year-old boy in Naples.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 28, 9:01 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 28, 9:01 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1001 AM EDT MON JUL 28 2014

.SYNOPSIS...
THE CENTER OF LOW PRESSURE MOVES NORTHEAST THROUGH NEW HAMPSHIRE
AND MAINE TODAY...BRINGING SHOWERS AND THUNDERSTORMS WITH IT. THE
SYSTEM WILL EXIT INTO THE MARITIMES TONIGHT AND TUESDAY. A
STATIONARY FRONT WILL REMAIN ALONG OR JUST OFF THE COAST TUESDAY
AND INTO THE WEEKEND WITH WEAK AREAS OF LOW PRESSURE MOVING NORTH
ALONG THE BOUNDARY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED TO ADJUST CHC OF SHRA/TSTMS PER RADAR. AREA MOVING TO THE
N ACROSS NH AND ADJACENT EXTREME WRN AND SW MAINE AT THIS TIME
WITH LITTLE OR NO PRCP ACROSS MUCH OF OUR NRN AND ERN MAINE ZONES.
PRCP WILL EXPAND ACROSS REST OF OUR MAINE ZONES WHILE SRN EDGE OF
PRCP PUSHES N ACROSS NH AND POSSIBLY INTO SW MAINE. HOWEVER...MORE
PRCP TO DEVELOP/MOVE INTO THESE AREAS AS THE DAY GOES ON. AREAS OF
FOG ...SOME QUITE DENSE TO LAST THRU THE MORNING. ANY OTHER
CHANGES JUST MINOR BASED ON LATEST OBSERVED DATA.

PREV DISC:
THE CENTER OF LOW PRESSURE ACCOMPANIED BY FAIRLY HIGH
PWAT'S WILL DEEPEN AND MOVE NEWD ACROSS NH/WRN ME TODAY. CONFIDENT
OF WIDESPREAD CONVECTION WITH THIS SYSTEM SO VERY HI POPS ARE FCST
ACROSS ALL AREAS TODAY. SFC TEMPS WILL BE COOL BUT EVEN STILL SOME
ELEVATED CONVECTION EXPECTED AND SOME OF THE TSTORMS MAY BECOME
STRONG. HEAVY DOWNPOURS A CERTAINTY AND QPF TOTALS SHOULD AVG
.75-1.0 INCH MOST AREAS WITH SOME PSBLY HIGHER AMTS. DUE TO THE
TRACK OF THE LOW STAYING INLAND...LATER IN THE DAY SOME DRIER AIR
MAY TRY TO WORK INTO SRN AREAS IN THE FORM OF A DRY SLOT SO SOME
PARTIAL CLEARING CAN'T BE RULED OUT. AREAS OF FOG CURRENTLY ACROSS
ALL OF THE FA AND THIS WILL PERSIST THRU MID MORNING BEFORE ENOUGH
MIXING WITH THE CONVECTION WIPES OUT THE LOW LEVEL STABLE LAYERS
AND THE FOG.

USED A BLEND OF THE MODELS FOR POPS AND TEMPS. USED THE HRRR FOR
TIMING ONSET OF CONVECTION THIS MORNING SINCE IT HAS BEEN DOING
QUITE WELL WITH TIMING. RFCQPF WAS ACCEPTED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE CENTER OF LOW PRES MOVES OFF TO THE NE TONIGHT ALLOWING A DRIER
CANADIAN AIR MASS TO WORK INTO THE AREA OVERNIGHT AFTER SOME
EVENING SHWRS AND PSBL TSTMS. THE SYSTEM EXITS INTO THE MARITIMES TUE
ALLOWING FURTHER CLEARING AS HIGH PRES OVER THE GT LAKES FOLLOWS
INTO THE AREA IN ITS WAKE WITH A DRY STABLE WLY FLO DEVELOPING.
CLOUDS AND A FEW SHWRS MAY LINGER IN THE MTNS EARLY TUE MRNG DUE
TO THE UPPER TROF...ELSEWHERE SKIES WILL BECOME PARTLY TO MOSUN.
TEMPS WILL BE A FEW DEGS WARMER TUE REACHING THE MID 70S MOST
AREAS.

USED A BLEND OF THE MODELS FOR TEMPS/POPS AND TIMING OF CLEARING.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
PERSISTENT UPPER LEVEL LOW PRESSURE WILL MEANDER AROUND THE GREAT
LAKES REGION THROUGH MUCH OF THE LONG TERM PERIOD. WE EXPECT FAIR
WEATHER TUE NIGHT THROUGH WED. HOWEVER...COOL AIR ALOFT AND
OCCASIONAL SPOKES OF VORTICITY ROTATING AROUND THE PARENT UPPER
LEVEL LOW MAY ALLOW FOR DAILY DIURNAL SHOWERS AND POSSIBLY THUNDER
THURSDAY THROUGH SUNDAY. NO COMPLETE WASHOUTS ARE IN THE CARDS AT
THIS POINT...BUT SHOWERY WEATHER WILL BE COMMON...ESPECIALLY
ACROSS THE INTERIOR. THE COASTAL PLAIN MAY BR DRY MOST DAYS.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH TUESDAY/...VARIABLE CONDITIONS RANGING FROM
MVFR TO LIFR TODAY WITH AREAS OF LOW CLOUDS/DENSE F THIS MORNING
WITH SHRA/TSTMS ON AND OFF THRU THE DAY WITH POTENTIAL FOR HEAVY
RAIN AND GUSTY WINDS. CONDS SLOWLY IMPROVE TNGT TO VFR XCPT MVFR
CIGS PERSISTING IN THE MTNS INTO TUESDAY AND THERE MAY BE SOME F
AROUND TNGT DUE TO RECENT RAINFALL SATURATING LOW LEVELS. SHOULD
BECOME VFR EVERYWHERE ON TUESDAY.

LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...A PERIOD OF UNSETTLED
WEATHER WITH A THREAT OF SHOWERS/THUNDERSTORMS WHICH COULD PRODUCE
MVFR OR POSSIBLY IFR CONDITIONS DURING THE LONG TERM FORECAST
PERIOD FROM THU THRU SAT. THE CONVECTION WILL BE MOSTLY CONFINED
DURING THE DAYTIME INTO EARLY EVENING HOURS...AND MOSTLY ACROSS
THE INTERIOR. THE COASTAL PLAIN MAY RETAIN VFR CONDITIONS MUCH OF
THE TIME UNLESS ONSHORE FLOW MOISTENS UP AND PRODUCES SOME
STRATUS.

&&

.MARINE...
SHORT TERM /TODAY THROUGH TUESDAY/...UPDATED TO INPUT LATEST
OBSERVED DATA RESULTING IN NO MORE THAN A FEW TWEAKS TO THE FCST
FOR THE REST OF TODAY. SOME GUSTS UP TO 25 KT TODAY BUT NOT
FREQUENT ENOUGH FOR SCA CONDITIONS. HOWEVER...STILL EXPECT
WINDS/GUSTS TO REACH SCA LEVELS BY EARLY THIS EVE WHICH WILL
CREATE ROUGH SEAS SO WILL LEAVE THE SCA UP FOR TNGT AND TUESDAY.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...WINDS AND SEAS
SUBSIDE TUESDAY NIGHT. SUB-SCA CONDITIONS ARE EXPECTED FOR THE
REST OF THE PERIOD EXCEPT PERHAPS FOR A TIME ON THU WHEN THE
PRESSURE GRADIENT TIGHTENS UP A BIT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 7 PM EDT
     TUESDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Jul 28, 2:38 AM EST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
338 AM EDT MON JUL 28 2014

MEZ007>009-012>014-018>028-NHZ001>010-013-014-290745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
338 AM EDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME
STORMS MAY PRODUCE GUSTY WINDS AND TORRENTIAL DOWNPOURS. ISOLATED
TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

ANZ150>154-290745-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
338 AM EDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 28, 6:42 AM EST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
742 AM EDT MON JUL 28 2014

NHZ003-005-007>009-281245-
BELKNAP-MERRIMACK-NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-
742 AM EDT MON JUL 28 2014

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY...BELKNAP
COUNTY...MERRIMACK COUNTY AND GRAFTON COUNTY THROUGH 845 AM EDT...

AT 741 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 4 MILES
SOUTHWEST OF CORNISH TO WEST FRANKLIN...OR ALONG A LINE EXTENDING
FROM 6 MILES NORTH OF CLAREMONT TO 3 MILES WEST OF FRANKLIN...MOVING
NORTH AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND WEST FRANKLIN...LOCHMERE...WILMOT...SANBORNTON...CROYDON...
CORNISH...CORNISH FLAT...SPRINGFIELD...GRANTHAM AND AHERN STATE PARK
THROUGH 845 AM EDT.

CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. VERY HEAVY RAINFALL MAY ALLOW FOR LOCALIZED FLOODING. A
FEW WIND GUSTS UP TO 30 MPH POSSIBLE.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4356 7239 4360 7235 4369 7232 4374 7227
      4375 7222 4380 7219 4386 7220 4393 7213
      4394 7213 4396 7211 4402 7159 4346 7149
      4340 7241

MLE
Special weather statement, Jul 28, 7:04 AM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
804 AM EDT MON JUL 28 2014

NHZ003-004-006-281300-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN CARROLL-
804 AM EDT MON JUL 28 2014

...STRONG THUNDERSTORMS WILL IMPACT CARROLL COUNTY AND GRAFTON COUNTY
THROUGH 900 AM EDT...

AT 804 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MOUTLONBOROUGH BAY...OR ABOUT 5
MILES SOUTH OF MOULTONBOROUGH...MOVING NORTH AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MELVIN VILLAGE...
TUFTONBORO...OSSIPEE...MOUTLONBOROUGH BAY...MOULTONBOROUGH...
SANDWICH...WEST OSSIPEE...WHITE LAKE STATE PARK...TAMWORTH AND NORTH
SANDWICH THROUGH 900 AM EDT.

HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 30 MPH CAN BE EXPECTED.

LAT...LON 4417 7136 4409 7133 4409 7131 4418 7129
      4421 7106 4366 7108 4365 7137 4376 7153
      4414 7160

MLE
Special weather statement, Jul 28, 7:58 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
858 AM EDT MON JUL 28 2014

NHZ002>004-281330-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-
858 AM EDT MON JUL 28 2014

...STRONG THUNDERSTORMS WILL IMPACT CARROLL COUNTY...COOS COUNTY AND
GRAFTON COUNTY THROUGH 930 AM EDT...

AT 857 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LIVERMORE...OR ABOUT 11 MILES EAST
OF LINCOLN...MOVING NORTH AT 25 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND WATERVILLE VALLEY...LIVERMORE...HARTS
LOCATION...CRAWFORD NOTCH...CRAWFORD NOTCH STATE PARK...TWIN MOUNTAIN
AND CARROLL THROUGH 930 AM EDT.

GUSTY WINDS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAINFALL
CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND LOW-LYING AREAS.

LAT...LON 4432 7168 4436 7137 4397 7131 4394 7156

POHL
Special weather statement, Jul 28, 8:27 AM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
927 AM EDT MON JUL 28 2014

MEZ012-NHZ002>004-281400-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN OXFORD-
927 AM EDT MON JUL 28 2014

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CARROLL COUNTY...
COOS COUNTY AND GRAFTON COUNTY THROUGH 1000 AM EDT...

AT 926 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES NORTH OF FRYEBURG TO 5 MILES SOUTH OF PINKHAM NOTCH TO 5
MILES WEST OF CRAWFORD NOTCH...OR ALONG A LINE EXTENDING FROM 3 MILES
NORTH OF FRYEBURG TO 16 MILES NORTHWEST OF CONWAY TO 10 MILES
NORTHEAST OF LINCOLN...MOVING NORTH AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND INTERVALE...GLEN...
FRYEBURG...NORTH CONWAY...JACKSON...CRAWFORD NOTCH...CRAWFORD NOTCH
STATE PARK...LOVELL...STOWE AND PINKHAM NOTCH THROUGH 1000 AM EDT.

GUSTY WINDS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL
CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND LOW-LYING AREAS.

LAT...LON 4395 7089 4410 7129 4404 7163 4442 7161
      4448 7126 4432 7086

POHL
Special weather statement, Jul 28, 8:28 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
928 AM EDT MON JUL 28 2014

MEZ012-018-019-023-NHZ003-005-006-008>010-281400-
BELKNAP-COASTAL YORK-INTERIOR CUMBERLAND-INTERIOR
YORK-MERRIMACK-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN
GRAFTON-SOUTHERN OXFORD-STRAFFORD-
928 AM EDT MON JUL 28 2014

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY...OXFORD COUNTY...CARROLL COUNTY...YORK
COUNTY...CUMBERLAND COUNTY AND GRAFTON COUNTY THROUGH 1000 AM EDT...

AT 928 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES NORTHWEST OF SANBORNTON TO 2 MILES SOUTHWEST OF CHESTNUT COVE
TO 5 MILES SOUTHWEST OF ACTON TO 3 MILES NORTH OF NORTH BERWICK...OR
ALONG A LINE EXTENDING FROM 5 MILES NORTH OF FRANKLIN TO 11 MILES
EAST OF LACONIA TO 10 MILES WEST OF SANFORD TO 7 MILES SOUTH OF
SANFORD...MOVING NORTH AT 35 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LOCHMERE...CHESTNUT
COVE...ALTON BAY...NORTH BERWICK...LEBANON...SANBORNTON...
MIDDLETON...LACONIA...HILL AND ALTON THROUGH 1000 AM EDT.

GUSTY WINDS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL
CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND LOW-LYING AREAS.

LAT...LON 4391 7160 4390 7112 4388 7083 4369 7050
      4325 7066 4343 7099 4345 7128 4347 7175

POHL

The radar

The Portland,ME radar (KGYX), 33 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cumberland

When
July 28, 11:00 AM EST
Where
Cumberland County, 2.71 mi ENE of South Bridgton
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
43.991, -70.648

A 16-year-old boy was injured when he was struck by lightning at the Four Seasons Campground in Naples, Maine. The boy was sitting outside at a picnic table when lightning struck a nearby tree and apparently travel along the ground to the boy. The boy was transported to the hospital and later released.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535965.